Texas, 2004

Winter Storm in Texas, December 22, 2004

December 22, 2004 · NWS SJT · 4 events in 4 counties and zones

Heavy snow developed across the southern Big Country. Snowfall amounts of 2 to 4 inches with a few reports up to 6 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Heavy snow developed across the southern Big Country. Snowfall amounts of 2 to 4 inches with a few reports up to 6 inches. There was one report of up to 8 inches in a narrow band across northern Runnels County. Numerous traffic accidents were also reported, mainly in Abilene and Sweetwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 22, 5:57 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Dec 22, 5:57 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 AM CST WED DEC 22 2004

.DISCUSSION...
WINTER WEATHER TYPICAL OF THE CENTRAL AND NORTHERN PLAINS WILL BE
FIRMLY ANCHORED OVER WEST CENTRAL TX INTO THE CHRISTMAS HOLIDAY.
PARTS OF WEST CENTRAL TX MAY EXPERIENCE A WHITE CHRISTMAS...AT LEAST
UNTIL MILDER TEMPS ARRIVE ON CHRISTMAS DAY DURING THE AFTERNOON.

GOES WATER VAPOR IMAGERY INDICATES AN UPPER TROF OVER EASTERN NM...
LIFTING NORTHEAST. UPPER FLOW WAS SUFFICIENTLY DIFFLUENT AND LAPSE
RATES SUFFICIENTLY STEEP TO SUPPORT SHOWERS AND THUNDERSTORMS OVER
WEST CENTRAL TX THIS MORNING. MODERATE TO HEAVY SNOW PERSISTED
TO THE NORTHWEST...OVER THE PANHANDLE AND SOUTH PLAINS OF TX. AT
0945Z...PRECIP HAD CHANGED OVER TO SNOW IN FISHER COUNTY. EXPECT
THE PRECIP CHANGE OVER TO CONTINUE SOUTHEAST THROUGH THE BIG COUNTRY
THIS MORNING...AS ARCTIC AIR CONTINUES ITS PUSH SOUTHWARD INTO WEST
CENTRAL TX. SOME SLEET LIKELY TO PRECEDE SNOW...ESPECIALLY WHERE
CONVECTIVELY AIDED. ACCUMULATIONS OF 3 TO 4 INCHES LIKELY OVER THE
WESTERN AND NORTHERN BIG COUNTRY...WITH LESSER AMOUNTS FALLING ON
ACCUMULATED SLEET IN THE ABILENE AREA. THUS HAVE ISSUED A WINTER
WEATHER ADVISORY FOR THE BIG COUNTRY THROUGH 5 PM. THIS ADVISORY
AREA MAY HAVE TO BE EXTENDED SOUTH...BUT FOR NOW IT APPEARS THAT
SNOW ACCUMULATIONS WILL REMAIN LESS THAN 3 INCHES OVER THE NORTHERN
CONCHO VALLEY AND NORTHERN HEARTLAND.

EXPECT UPPER TROF TO LIFT TO THE ARKLATEX BY EARLY EVENING...WITH
SNOW TAPERING OFF BY MID TO LATE AFTERNOON.

NEXT STORY IS THE SIGNIFICANTLY COLDER THAN NORMAL TEMPERATURES.
BITTERLY COLD WIND CHILLS NEAR ZERO EXPECTED OVER WEST CENTRAL TX
FRIDAY MORNING. THIS OCCURS AS AN UPPER CUT OFF DROPS FORM AZ...
INTO NORTHERN MEXICO LATE THURSDAY INTO FRIDAY. IT APPEARS THAT
LIGHT SNOW MAY OCCUR OVER THE NORTHERN EDWARDS PLATEAU ON FRIDAY
DURING THE DAY...AND HAVE INTRODUCED SLIGHT CHANCE POPS FOR THOSE
AREAS. THE TRACK OF THE UPPER SYSTEM WILL NEED TO BE WATCHED CLOSELY.
ANY NORTHWARD DEVIATION IN THE TRACK OF THE UPPER LOW WOULD RESULT IN
MORE SIGNIFICANT SNOW ACCUMULATIONS ALONG THE INTERSTATE 10
CORRIDOR...INTO THE CONCHO VALLEY AND HEARTLAND.

ARCTIC AIRMASS WILL LIKELY BEGIN TO ERODE AND LIFT EAST ON FROM
CHRISTMAS DAY AFTERNOON INTO SUNDAY...BRINGING TO A CLOSE ONE OF
THE MOST SIGNIFICANT ARCTIC OUTBREAKS TO AFFECT WEST CENTRAL TX IN
RECENT MEMORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     31  13  26  14 /  80  10  10  20
SAN ANGELO  35  15  28  14 /  60  10  10  20
JUNCTION    43  17  34  16 /  40  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY THROUGH 5 PM TODAY FOR HASKELL...
THROCKMORTON... FISHER... JONES... SHACKELFORD... NOLAN... TAYLOR...
CALLAHAN COUNTIES.

&&

14
Hazardous weather outlook, Dec 22, 5:53 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 AM CST WED DEC 22 2004
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-231151-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
553 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A MIXTURE OF WINTER PRECIPITATION WILL BE POSSIBLE THROUGH 11AM THIS
MORNING ACROSS MUCH OF WEST CENTRAL TEXAS.  LIGHT SNOW WILL BE LIKELY
THROUGH MUCH OF THE BIG COUNTRY SOUTH INTO PARTS OF THE CONCHO VALLEY
AND HEARTLAND THIS MORNING.  SOME ACCUMULATIONS OF 1 TO 3 INCHES WILL
BE POSSIBLE ACROSS THE BIG COUNTRY THIS MORNING.  SHOWERS WITH SOME
SLEET SHOULD CONTINUE THIS MORNING ACROSS THE NORTHWEST HILL COUNTRY.
 AFTER 11AM...CONDITIONS SHOULD BEGIN TO CLEAR AS AN ARCTIC AIRMASS
CONTINUES TO PUSH INTO THE AREA.  TEMPERATURES ARE EXPECTED TO SLOWLY
DROP TODAY AND THEN QUICKLY TONIGHT.  MINIMUM TEMPERATURES MAY BE IN
THE LOWER TEENS WEDNESDAY NIGHT WITH WIND CHILLS POSSIBLY IN THE
SINGLE DIGITS.  WINTRY PRECIPITATION WILL MAKE FOR DIFFICULT DRIVING
CONDITIONS ON SOME ROADS.  EXTRA CAUTION IS ADVISED ON BRIDGES...OVER
PASSES...AND ANY ALREADY SLICK ROADS WHERE SNOW MAY BE STICKING.

.DAYS TWO THROUGH SEVEN...

AN ARCTIC AIRMASS WILL CONTINUE TO MOVE INTO WEST CENTRAL TEXAS
BRINGING THE COLDEST AIR OF THE YEAR.  TEMPERATURES MAY BE BELOW
FREEZING THROUGH THE END OF THE WEEK.  RESIDENTS OF WEST CENTRAL
TEXAS ARE ENCOURAGED TO MAKE PREPARATIONS TO PROTECT LIVESTOCK AND
PROPERTY.  ANOTHER STORM SYSTEM MAY BRING A SLIGHT CHANCE OF SNOW
THURSDAY NIGHT INTO FRIDAY.  PLEASE STAY TUNED TO THE LATEST FORECAST
AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OVERPECK

In the hours before

Special weather statement, Dec 22, 4:18 AM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED SNOWFALL AMOUNTS
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 AM CST WED DEC 22 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-222200-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
418 AM CST WED DEC 22 2004

...ONE TO TWO INCHES OF SNOW POSSIBLE FOR ACROSS THE BIG COUNTRY...

AN UPPER LEVEL DISTURBANCE MOVING THROUGH WEST CENTRAL TEXAS THIS
MORNING SHOULD ALLOW FOR A MIXTURE OF PRECIPITATION AS AN ARCTIC
COLD FRONT MOVES INTO THE REGION THROUGH THE MORNING TODAY.  RAIN
CHANGING TO SNOW IS EXPECTED ACROSS MUCH OF THE BIG COUNTRY THIS
MORNING AS COLDER AIR BEGINS TO MOVE INTO REGION WITH AN ARCTIC
FRONT.  RAIN AND SLEET ARE EXPECTED FARTHER SOUTH ACROSS THE CONCHO
VALLEY AND INTO THE HEARTLAND.  DRIVERS SHOULD TAKE CAUTION AS THE
FROZEN PRECIPITATION MAY MAKE FOR DIFFICULT DRIVING CONDITIONS WITH
SLICK ROADS...OVER PASSES AND BRIDGES.

TEMPERATURES SHOULD DROP THROUGH THE DAY FROM THE 30S INTO THE 20S
FOR MUCH OF THE BIG COUNTRY.  TEMPERATURES SHOULD REMAIN IN THE 30S
FARTHER SOUTH INTO THE CONCHO VALLEY AND NORTHWEST HILL COUNTRY.
NORTH TO NORTHEAST WINDS 15 TO 20 MPH WITH GUSTS OF 25 MPH WILL
ACCOMPANY THE FRONT WHICH MAY CAUSE WIND CHILL READINGS IN THE TEENS
AND 20S WILL PREVAIL FOR MOST OF TODAY.

ANOTHER SURGE OF ARCTIC AIR IS EXPECTED THURSDAY AFTERNOON...WITH THE
COLDEST TEMPERATURES POSSIBLE FRIDAY MORNING.  WIND CHILLS MAY DIP
INTO THE LOWER TEENS AND SINGLE DIGITS WITH THE COLDER AIR ON FRIDAY.

RESIDENTS OF WEST CENTRAL TEXAS SHOULD PREPARE FOR THE PROLONGED
PERIOD OF FREEZING TEMPERATURES...LOW WIND CHILLS...AND BRIEF PERIODS
OF LIGHT WINTRY PRECIPITATION. GIVEN THE DURATION AND INTENSITY OF
THE COLD WEATHER...EXTRA CARE FOR THE ELDERLY WILL BE NECESSARY...AS
WELL AS EXTRA CARE FOR OUTDOOR PETS AND LIVESTOCK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR A POSSIBLE
WINTER WEATHER ADVISORY AND FUTURE UPDATES.

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Callahan

When
December 22, 10:00 AM CST to 4:00 PM CST
Where
Callahan forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Winter Storm, Nolan

When
December 22, 10:00 AM CST to 4:00 PM CST
Where
Nolan forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
December 22, 10:00 AM CST to 4:00 PM CST
Where
Taylor forecast zone
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Winter Storm, Runnels

When
December 22, 10:00 AM CST to 4:00 PM CST
Where
Runnels forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432172, 5432173, 5432174, 5432175.